Laser hair removal and Accutane
It’s time to set the record straight regarding laser hair removal treatment while taking Accutane to treat acne.
For the longest time, protocols have placed a client’s safety as the top priority, and while safety still remains and will always be the focal point, plenty of research over the years has led to a new outlook on standards when it comes to laser hair removal and Accutane.
Continue below to get the 411 on caring for your complexion and your hair-free skin!
Has laser hair removal always been an option while on Accutane?
It hasn’t always been a recommended pairing. The truth is that initial opinions from doctors and research showed that it was better to avoid laser hair removal treatment while on Accutane because of fear that a client would be more prone to photosensitivity caused by the prescription. There was also a belief that Accutane users had a higher risk of developing scars and would have a weakened ability to heal wounds following an invasive procedure. But the good news is that more recent studies have resulted in different recommendations!
So have views on laser hair removal and Accutane changed or been updated?
Indeed! The viewpoint of not intertwining laser hair removal with Accutane treatment stemmed from outdated studies. But what was an initial worry that came from performing laser and acne treatment at the same time — dry skin, scarring and/or burning — was actually the result of an adverse reaction to a fully ablative argon laser. Doctors also recommended waiting for a number of months at the completion of Accutane treatment just to be sure there would be no risk of any adverse reactions to the treatment. That, too, is no longer the case!
… research has shown no correlation between the use of medications that could increase photosensitivity and the potential risk for experiencing a complication during laser hair removal treatment!
What’s the relationship between laser hair removal and Accutane?
A review as recent as 2020 found that complications people had following laser hair removal had little to do with their Accutane use. Further research has shown no correlation between the use of medications that could increase photosensitivity and the potential risk for experiencing a complication during laser hair removal treatment!
If laser hair removal is being performed on the face, is it still safe to use Accutane during treatment?
From a medical standpoint, yes it’s safe to use Accutane during treatment as it does not increase your risk of experiencing a laser hair removal complication. However, if a client is in the midst of a breakout on his or her face, that could lead to a more unpleasant experience compared to getting treatment with clear skin or on another part of the body.
Is it fair to say if you take Accutane and want laser hair removal, all will be well?
If you have any misgivings about how your skin might react to laser hair removal and you’re actively taking Accutane, be sure to consult your doctor. Few remedies are better than peace of mind. However, research in recent years indicates that it’s unlikely that you’ll experience a complication from laser hair removal that’s linked to taking Accutane!